The numbers are truly alarming: It’s estimated that between 26.4 million and 36 million people worldwide suffer from substance use disorders to prescription opioid pain relievers, according to the National Institute on Drug Abuse.
Is your loved one among those millions? The answer to this question might not be easy to answer, at least at first. “There are opioid addicts that have no outward obvious or subtle signs,” says Michael Baron, MD, MPH, FASAM, a Nashville-based triple board-certified psychiatrist and specialist in chronic pain and addiction. “They go to work, church, their kids’ sports games and seem like the perfect spouse or parent — until they get caught trying to fill a fraudulent prescription.”
As with other types of addiction, the longer someone is actively struggling with an addiction to painkillers like hydrocodone and oxycodone, the more signs there are apt to be. These, says Dr. Baron include changes in your loved one’s habits that cannot otherwise be explained, such as:
• Drowsiness. The person who’s addicted starts nodding off in the middle of conversations, at the dinner table or while watching TV or a movie. (Opioids are depressants, causing breathing to become very shallow in extreme cases; that’s how an overdose happens.)
• A change in sleep habits. The individual’s sleep may become prolonged or excessive at times, and then shortened or even non-existent when he or she runs out of the drug.
• A lack of hygiene. “What was once important, such as being clean-shaven or having their hair done, may change to a gruff look or an out-of-style coif,” says Baron.
• Frequent flu-like symptoms. In the case of an addiction to opioids nausea, fever and headache aren’t the flu, but rather signs of withdrawal when someone can’t get more of the drug.
• Weight loss. “Generally, an opioid addict may lose weight from metabolic changes and changes that occur in the reward center of the brain,” Baron explains.
• Changes in exercise habits and/or energy level. Someone who once worked out regularly might give up exercise altogether, feeling too lethargic to do much of anything.
• Decreased libido. Opioid use lowers testosterone and estrogen levels, which are needed for normal libido and sexual function, as well as processes such as maintaining muscle mass and bone density. Says Baron, “This can be subtle and blamed on many other causes, making it the most elusive symptom of opioid addiction.”
• Reappearance of old habits. For example, the person may begin smoking cigarettes again after a long hiatus.
• Loss of relationships. Friendships that were once important may drop in the individual’s estimation or even end.
• Theft. If you notice items missing it may be that they’ve been pawned to pay for painkillers or heroin.
• Overspending. Unexplained credit card charges may appear on monthly statements.
• Changes in work habits such as excessive absences and missing meetings or deadlines “Employment is one of the last losses that occur,” says Baron.
Your own intuition might be the most telling “sign,” says Baron: “It is very important to trust your instinct. An active addict will make you think your eyes are lying to you.”
The Worst-Case Scenario: Overdose
The most important reason to spot an opioid addiction as early as possible is, of course, to avoid your partner, child, friend or family member overdosing. “The signs of opioid overdose are the classic triad of pinpoint pupils, unconsciousness and respiratory depression,” explains Baron. And if you mix a painkiller with any other sedative or with alcohol, the odds of overdose increase significantly since the combined depressant effect of the drugs is even greater.
Other overdose risk factors include:
• Heroin. Heroin is much cheaper and more accessible than prescription painkillers and provides much the same high. Because heroin — unlike prescription medication — is unregulated, it can be mixed or cut with anything. “We’ve had a recent rash of overdose deaths because heroin was cut with fentanyl, a very powerful opioid that’s 100 times stronger than morphine,” Baron notes. “Since heroin is a black market drug it is not labeled and there is really no way to know what the drug really is that is being used.”
• Intravenous (IV) drug use. When swallowed, a drug can be removed by induced vomiting. But that’s not the case with injected drugs since the substance isn’t absorbed gradually by the body, but rather immediately. “When a drug is injected it is all there at one time and cannot be taken back,” explains Baron.
Prescription drug addiction can happen to anyone. Your loved one might not fit the description of what you think is a “typical” addict, but if they’re using prescription painkillers beyond what their doctor has recommended, there is a problem and they are at risk of overdosing. If you suspect your loved one is addicted to prescription pain relievers, talk to a doctor, an addiction specialist or a treatment center. The good news is that painkiller addiction is treatable.